Alert archive / Florida / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Tampa Bay, FL

July 1, 2009Pasco County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Jul 1, 2009, 12:29 PM EDT for Pasco County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2009, 12:29 PM EDT (16:29 UTC)
Expired
Jul 1, 2009, 6:30 PM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

County Pasco County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTBW 011629
FFWTBW
FLC101-012230-
/O.NEW.KTBW.FF.W.0003.090701T1629Z-090701T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1229 PM EDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN HAS ISSUED A

* FLOOD WARNING FOR...
  WESTERN PASCO COUNTY IN FLORIDA.

* UNTIL 630 PM EDT

* AT 1224 PM EDT...LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT      
  FLOODING IN THE HUDSON AREA.

* 5 TO 7 INCHES OF RAINFALL FELL OVER THE WARNED AREA EARLY THIS     
  MORNING AND AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL FELL OVER THE  
  SAME AREA WITHIN THE LAST HOUR EXACERBATING ONGOING FLOODING        
  PROBLEMS IN AND AROUND THE HUDSON AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN FROM BEING SWEPT AWAY IN FLOODED DITCHES AND DRAINS
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND MAY STALL YOUR
VEHICLE. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP
VEHICLES OFF THE ROAD. TURN AROUND...DONT DROWN

&&

LAT...LON 2834 8272 2834 8267 2828 8267 2828 8273

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:41 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 1, 10:41 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1041 AM EDT WED JUL 1 2009

.UPDATE...WET MID WEEK WX PATTERN CONTINUES. DEEP WESTERLY FLOW
OFF THE GULF TO CONTINUE TO BRING ROUNDS OF SHOWERS AND THUNDERSTORMS
OVER THE AREA REST OF THIS MORNING THROUGH THE AFTERNOON. VERY
MOIST AND UNSTABLE AIRMASS AS MORNING SOUNDING SHOWING PWATS NEARLY 2
AND A HALF INCHES WITH NEG 7 LI AND 4000 CAPE. HEAVY
RAIN/FLOODING...BRIEF GUSTY WINDS...DEADLY LIGHTNING AND RARE TORNADO
POSSIBLE ARE THE MAIN THREATS WITH THIS CONVECTION. ALSO DANGEROUS
STRONG RIP CURRENTS/UNDER TOWS REPORTED ALONG AREA BEACHES SO
ANYONE VENTURING OUT TO THE COAST NEEDS TO USE CAUTION. LATEST
GRIDS AND FORECAST ON TRACK WILL CONTINUE TO CLOSELY MONITOR
SITUATION FOR FUTURE ADVISORIES AND OR WARNINGS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON CAUSING MVFR TO LCL IFR CONDITIONS...OTHERWISE VFR WITH
BKN-OVC AT 8000-10000FT. CONDITIONS SHOULD IMPROVE THIS EVENING.

&&

.MARINE...RIDGE AXIS REMAINS TO OUR SOUTH WITH PERSISTENT MODERATE
SOUTHWEST TO WESTERLY FLOW KEEP WINDS AND SEAS ELEVATED. WINDS AND
SEAS STRONGER NEAR NUMEROUS THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  85  78  88  77 /  80  50  70  40
FMY  88  76  90  75 /  70  40  60  30
GIF  87  76  89  76 /  80  50  70  40
SRQ  86  77  88  77 /  80  50  70  40
BKV  87  74  88  73 /  80  50  70  30
SPG  85  79  87  79 /  80  50  70  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR DE SOTO-HARDEE-
     HERNANDO-HIGHLANDS-HILLSBOROUGH-MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE...25/DAVIS
AVIATION...24/COLSON
Hazardous weather outlook, Jul 1, 4:12 AM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
412 AM EDT WED JUL 1 2009

FLZ039-042-043-048>052-055>057-060>062-065-012015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
412 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORM IMPACT...
WIDESPREAD THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY WITH
LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH.  THE MAIN THREAT WILL
BE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AS WELL
AS REDUCED VISIBILITY IN AREAS OF HEAVY RAIN. WATERSPOUTS ARE
POSSIBLE OVER THE COASTAL WATERS...WHICH COULD MOVE ONSHORE
PRODUCING SHORT LIVED TORNADOES.

...FLOOD IMPACT...
FLOODING OF STREETS AND URBAN AREAS IS LIKELY TODAY...ESPECIALLY
IN AND AROUND TAMPA BAY. SIGNIFICANT TRAFFIC DELAYS ARE
POSSIBLE...ESPECIALLY DURING RUSH HOUR THIS MORNING AND AGAIN THIS
EVENING.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THURSDAY AND
FRIDAY AFTERNOON ACROSS WEST CENTRAL FLORIDA WITH LOCALLY HEAVY
RAIN AND WIND GUSTS TO 40 MPH POSSIBLE WITH THE STRONGER STORMS.
AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE OVER THE WEEKEND AND
INTO EARLY NEXT WEEK WITH SCATTERED AFTERNOON THUNDERSTORMS EACH DAY.
AN ISOLATED PULSE SEVERE STORM IS POSSIBLE EACH AFTERNOON.

...FLOOD IMPACT...
DUE TO SEVERAL DAYS OF HEAVY RAIN...THERE WILL CONTINUE TO BE A
RISK OF FLOODING OF STREETS AND URBAN AREAS THROUGH FRIDAY. RIVER
FLOODING MAY ALSO DEVELOP WITH THE BEST CHANCE ON THE FLASHIER
RIVERS IN THE TAMPA BAY AREA LIKE THE MANATEE AND LITTLE MANATEE
RIVERS. SIGNIFICANT RISES ARE ALSO POSSIBLE ON THE ALAFIA AND
ANCLOTE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Local storm report, Jul 1, 8:45 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
845 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     LIGHTNING        6 SW CLEARWATER         27.89N 82.82W
07/01/2009                   PINELLAS           FL   EMERGENCY MNGR

            *** 1 INJ *** INDIVIDUAL WAS STRUCK BY LIGHTNING WHILE
            INSIDE A MEDAL SHED NEAR LARGO. TRANSPORTED TO HOSPITAL
            WITH AN INJURY TO HIS HAND.

&&

TBARRON
Special weather statement, Jul 1, 8:58 AM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
858 AM EDT WED JUL 1 2009

FLZ039-042-048>051-055-060-062-065-020000-
CHARLOTTE-CITRUS-HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-
PINELLAS-SARASOTA-
858 AM EDT WED JUL 1 2009

...DANGEROUS RIP CURRENTS AT AREA BEACHES...

SURF OF TWO TO FOUR FEET WITH STRONG AND DANGEROUS RIP CURRENTS
AND UNDER TOWS HAVE BEEN REPORTED AT AREA BEACHES. BEACH GOERS
SHOULD USE EXTREME CAUTION IF ENTERING THE WATER AND SWIM ONLY AT
GUARDED BEACHES IF ALLOWED.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAN CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES
AND HEED THE ADVICE OF BEACH PATROL. AT UNGUARDED BEACHES AND
NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH
ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT TO
MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

RD
Special weather statement, Jul 1, 9:28 AM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
928 AM EDT WED JUL 1 2009

FLZ051-011345-
HILLSBOROUGH-
928 AM EDT WED JUL 1 2009

SOUTHERN HILLSBOROUGH COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES...MOVING EAST AT 15
MPH...WILL AFFECT RUSKIN AND APOLLO BEACH

...UNTIL 945 AM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FUNNEL CLOUDS ARE POSSIBLE.
FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2772 8249 2773 8248 2775 8248 2776 8247
      2776 8244 2780 8241 2781 8235 2772 8236
      2770 8249
TIME...MOT...LOC 1328Z 260DEG 14KT 2775 8245
Local storm report, Jul 1, 9:34 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
934 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     MARINE TSTM WIND 8 N PALMETTO            27.64N 82.56W
07/01/2009  M40 MPH          GMZ830             FL   MESONET

            PORT MANATEE PORTS STATION MEASURED A WIND GUST OF 35
            KNOTS.

&&

COLSON
Local storm report, Jul 1, 9:40 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
940 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     MARINE TSTM WIND 8 N PALMETTO            27.64N 82.56W
07/01/2009  M40 MPH          GMZ830             FL   MESONET

            PORT MANATEE PORTS STATION CONTINUED TO MEASURE A WIND
            GUST OF 35 KNOTS.

&&

COLSON
Local storm report, Jul 1, 11:58 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1158 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     MARINE TSTM WIND 7 SSE SAINT PETERSBURG  27.66N 82.62W
07/01/2009  M40.00 MPH       GMZ830             FL   MESONET

            THE C-CUT PORTS STATION MEASURED A WIND GUST OF 35 KNOTS.

&&

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:01 AM EDTFlood WatchTBWDeSoto, Hardee, Highlands, Pinellas, Polk54 hr
Jul 1, 5:00 AM EDTAreal Flood AdvisoryTBWPasco60 min
Jul 1, 7:18 AM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas117 min
Jul 1, 7:43 AM EDTTornado WarningTBWHillsborough32 min
Jul 1, 7:47 AM EDTFlash Flood WarningTBWPasco51 min
Jul 1, 8:35 AM EDTFlash Flood WarningTBWPasco4 hr
Jul 1, 8:58 AM EDTSpecial Marine WarningTBW62 min
Jul 1, 9:15 AM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas2 hr
Jul 1, 9:28 AM EDTSpecial Weather StatementTBWHillsborough17 min
Jul 1, 11:18 AM EDTSpecial Marine WarningTBW57 min
Jul 1, 11:23 AM EDTRiver Flood WarningTBWHillsborough3 days
Jul 1, 12:06 PM EDTRiver Flood WarningTBWSarasota22 hr
Jul 1, 12:10 PM EDTAreal Flood AdvisoryTBWManatee2 hr
Jul 1, 12:13 PM EDTAreal Flood AdvisoryTBWPasco2 hr
Jul 1, 1:37 PM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas113 min
Jul 1, 2:06 PM EDTRiver Flood WarningTBWManatee55 hr
Jul 1, 2:18 PM EDTSpecial Marine WarningTBW57 min
Jul 1, 2:55 PM EDTSpecial Weather StatementTBWManatee, Sarasota65 min
Jul 1, 3:02 PM EDTAreal Flood AdvisoryTBWManatee, Sarasota6 hr
Jul 1, 3:23 PM EDTAreal Flood AdvisoryTBWHillsborough6 hr
Jul 1, 4:30 PM EDTAreal Flood AdvisoryTBWPinellas3 hr
Jul 1, 4:38 PM EDTAreal Flood AdvisoryTBWPasco6 hr
Jul 1, 7:38 PM EDTAreal Flood AdvisoryTBWPinellas3 hr

Nearby

Flash Flood Warnings in Florida, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.